Most of the time, our body’s balance system does its job so well that we don’t even realize it’s doing it. When something throws it off, however, it becomes clear just how important it is.
“The balance system is responsible for helping maintain upright stance and determine our position in space,” explained Alaina Bassett, an audiologist and PhD candidate at the University of Nebraska-Lincoln, who will soon join the faculty at the University of Southern California as an assistant professor of clinical otolaryngology (the medical specialty dealing with ear, nose and throat issues).
Our sense of balance involves 3 parts of the sensory system: the eyes, to help keep tabs on body position and movement; the sensory nerves, to communicate with the brain about our positioning and motion; and the inner ear, where there are special sensors for gravity and back-and-forth movements.
Impaired balance (pdf) can cause symptoms of dizziness like lightheadedness, a sense of unsteadiness, and vertigo. Dizziness is a common complaint that affects an estimated 20-30% of the general population, and vertigo is a type of dizziness that is defined as the illusion that you or your surroundings are moving. People are more likely to experience vertigo as they get older, and rates are 2 to 3 times higher among women compared to men.
Meds That Can Cause Vertigo
Vertigo is frequently caused by problems with the inner ear, and people often describe it as a rolling or spinning sensation. This is different from lightheadedness — basically, the feeling that you’re going to pass out — and a sense of unsteadiness when sitting or walking.
These symptoms have many possible causes, including the following types of medications: antibiotics, anti-inflammatory drugs, antidepressants, antimalarials, antipsychotics, diuretics, mucolytics, cholesterol-lowering drugs, Parkinson’s disease medications and heavy metals.
“Each of these drug classes impacts a unique physiological process, and their action can influence different parts of the balance system,” according to Bassett.
In a 2013 study published in the Journal of Pharmacology and Pharmacotherapeutics, vertigo or dizziness represented 5% of all adverse drug reactions reported to a drug safety monitoring center over a 1-year period. While these side effects do not typically cause direct damage, they can increase the risk of falls, which can lead to injuries like bone fractures and concussion. Falls can be especially devastating to the health of elderly individuals, who generally have a tougher time recovering from injuries.
Finding the Right Diagnosis
“Patients who experience dizziness that they think is related to medication should start by consulting their primary care physician or pharmacist,” says Bassett, who will also become codirector of the Multi-Disciplinary Comprehensive Balance Program at USC.
Give them a list of any prescription medications, over-the-counter medications, and supplements you are currently taking. “Interactions between the different types of daily medications can contribute to the overall sensations of dizziness and unsteadiness.” Providers should also monitor a patient’s balance over the course of treatment, especially in patients who are more fragile and thus more at risk of falls and related injuries.
But your doc also shouldn’t be too quick to assume it’s the medication causing your vertigo or other symptoms of dizziness. When Kevin Alford of Atlanta complained of mild dizziness during his daily walks while taking Cordarone (amiodarone), a drug used to treat heart rhythm disorders, his regular cardiac nurse practitioner immediately advised him to stop taking it, so he did.
However, he had recently undergone surgery for a rhythm disorder called atrial fibrillation, and he was 3 months into a 4-month course prescribed by the heart surgeon as part of a post-operative protocol to increase the odds of the surgery’s success.
Unfortunately, he reverted to atrial fibrillation weeks after the medication was discontinued. Your provider should carefully investigate the potential causes of your symptoms and consider the risks versus benefits of ceasing a medication.
Keeps Tabs on Causes
To help your primary-care physician figure out the true cause of your side effects, Bassett recommends taking note of when your symptoms began, what type of dizziness you have — for example, true vertigo or lightheadedness, how long each spell lasts, any other symptoms that tend to pop up with the dizziness (such as headaches or hearing loss), activities that seem to trigger the dizziness, and any other important details, like whether you have fallen before when you were dizzy.
“If symptoms of dizziness and unsteadiness occur suddenly with other neurological signs, such as muscle weakness or changes in speech or vision, seek immediate medical attention,” she advises.
Depending on your specific symptoms and causes identified by your provider, they may recommend a change in the dosage of one of your medications, or they may refer you to an audiologist for a full evaluation of your balance system.
Protect Yourself from Falls
If you experience dizziness, it is also important to protect yourself from falls by making a few changes to your routine or surroundings. Bassett offers the following tips to reduce falls at home.
- Wear sensible shoes, and avoid high heels, stocking feet and slippers.
- Remove obstacles in your home that can be a slipping or tripping hazard – for example, loose rugs.
- Keep your home well-lit to avoid tripping on objects that may be hard to see.
- Consider the installation of grab bars and hand railings in areas of your home where you may be more likely to slip or trip, such as the bathroom).
- A wide range of medications can cause vertigo and other balance-related problems. Talk to your doctor or pharmacist at the first sign of these symptoms so he or she can determine whether they are due to your medication or another cause.